Tuesday, June 11, 2024
HomeHealthIs Benadryl An Allergy Medicine

Is Benadryl An Allergy Medicine

What If I Forget To Take It

Benadryl allergy medicine 1995 commercial

Take your forgotten dose as soon as you remember, unless it’s nearly time for your next dose.

Do not take a double dose to make up for a forgotten dose. Do not take more than 3 capsules in 24 hours.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

Conditions Treated By Zyrtec And Benadryl

When the FDA approved Zyrtec as a prescription product in 1995, it had three indications: to treat seasonal allergic rhinitis, perennial allergic rhinitis, or chronic urticaria. Zyrtec has been available over the counter since 2007. While those indications still apply, the packaging information states that Zyrtec is used for temporary relief of runny nose, sneezing, watery or itchy eyes, and itching of the nose/throat due to hay fever or other respiratory allergies.

Benadryls packaging information states that the medication can be used for temporary relief of allergy symptoms caused by hay fever or other allergies. Benadryl is also used to treat runny noses and sneezing from the common cold.

Condition
Yes

Is Zyrtec Or Benadryl More Effective

There is very little data comparing the oral forms of Zyrtec and Benadryl. One study compared the two medications for food allergies. The study concluded that Zyrtec was similar to Benadryls effectiveness and took the same amount of time to start working. Zyrtec also had a longer duration of action .

A literature review of Benadryl compared to non-sedating antihistamines concluded that all antihistamines were similarly effective, but that the newer antihistamines, like Zyrtec, caused less sedation.

The Canadian Society of Allergy and Clinical Immunology recommends that newer antihistamines like Zyrtec be used in favor of older antihistamines like Benadryl. The CSACI says that the newer antihistamines are safer, less-sedating, and more effective. They state that Benadryl is associated with significant side effects like sedation, poor sleep, and motor impairment, potentially leading to accidents and death, and should only be used as a last resort.

Because both Zyrtec and Benadryl are OTC, the most effective medication for you can be determined by trial and error to see which medication helps your symptoms while causing the least side effects. Your healthcare provider can guide you with product selection as well.

You May Like: Allergy Swelling Treatment

What Drugs And Food Should I Avoid While Taking Benadryl

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.

Drinking alcohol can increase certain side effects of diphenhydramine.

Ask a doctor or pharmacist before using any other medicine that may contain diphenhydramine. This includes medicines for sleep, cold/allergy symptoms, or anti-itch medicine used on the skin. Using too much diphenhydramine may lead to a fatal overdose.

What Other Drugs Will Affect Benadryl

Benadryl Ultratabs Allergy Medicine, Diphenhydramine HCl ...

Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Benadryl with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Read Also: What Allergy Medicine Is Stronger Than Zyrtec

Should I Give Benadryl For Treatment Of An Allergic Reaction

First line treatment of any severe, rapidly progressive allergic reaction is ALWAYS self-injectable epinephrine. This is prescribed for children who have known food allergies or history of anaphylaxis to venom or other allergens. However, for mild symptoms such as rash or localized swelling without any breathing problems or other symptoms, antihistamines can help. 2nd generation antihistamines actually work faster than Benadryl® and last much longer as well. Many food allergy/anaphylaxis treatment plans are being changed to remove Benadryl® and list medications such as cetirizine instead.

Benadryl And Other Medications

Below is a list of medications that can interact with Benadryl. This list doesnt contain all drugs that may interact with Benadryl.

Different drug interactions can cause different effects. For instance, some can interfere with how well a drug works, while others can cause increased side effects.

If you take other medications, talk with your pharmacist before taking Benadryl. Your pharmacist can help you avoid potential interactions.

Anticholinergic drugs

Anticholinergic drugs block the action of acetylcholine, a chemical that relays messages between cells in your body. Benadryl also blocks acetylcholine. Because anticholinergic drugs and Benadryl work in the same way, taking them together can increase the risk of side effects. Examples of these drugs include:

  • fesoterodine
  • zolpidem

Benadryl and Xanax

Xanax is a type of drug called a benzodiazepine, which can cause sleepiness. Taking Xanax with Benadryl can increase your risk of excessive sleepiness. This can make you too sleepy to drive or prevent you from doing other potentially dangerous activities safely.

If you take Xanax, talk with your doctor before taking Benadryl. They may recommend other treatment options.

Benadryl and Zoloft

Zoloft is an antidepressant that can cause sleepiness in some people who take it. Taking Zoloft with Benadryl may increase the risk of excessive sleepiness. This can make you too sleepy to drive or prevent you from doing other potentially dangerous activities safely.

Benadryl and Zyrtec

Don’t Miss: How Long Does Allergy Medicine Take To Work

Side Effects Of Antihistamines

Ask your provider if antihistamines are safe for you or your child, what side effects to watch for, and how antihistamines may affect other medicines you or your child take.

  • Antihistamines are thought to be safe for adults.
  • Most antihistamines are also safe for children over 2 years old.
  • If you are breastfeeding or pregnant, ask your provider if antihistamines are safe for you.
  • Adults who take antihistamines should know how the medicine affects them before driving or using machinery.
  • If your child is taking antihistamines, make sure the medicine is not affecting your child’s ability to learn.

There may be special precautions for using antihistamines if you have:

  • Diabetes

Allergic rhinitis – antihistamine Hives – antihistamine Allergic conjunctivitis – antihistamine Urticaria – antihistamine Dermatitis – antihistamine Eczema – antihistamine

Who Can And Cannot Take Acrivastine

1988 Parke Davis Benadryl Allergy Medicine TV Commercial

Acrivastine capsules that you buy from pharmacies and supermarkets can be taken by adults under the age of 65, and children aged 12 years and over.

Acrivastine isn’t recommended for people over 65 years old because very little research on the medicine has been done in this age group.

Talk to your pharmacist or doctor if you’re over 65 and want to take acrivastine.

Acrivastine isn’t suitable for some people. Tell your doctor or pharmacist if you:

  • have had an allergic reaction to acrivastine or any other medicines in the past
  • have an intolerance to or cannot absorb some sugars, such as lactose or sorbitol
  • have kidney disease
  • have epilepsy or another health problem that puts you at risk of seizures
  • have a rare illness called porphyria
  • are booked to have an allergy test – taking acrivastine may affect the results, so you might need to stop taking it a few days before the test

You May Like: Can You Take Robitussin With Allergy Medicine

Recreational Usage And The ‘benadryl Challenge’

In May 2020, the Cook Children’s Medical Center in Fort Worth, TX reported that 3 teenagers had been hospitalized as a result of diphenhydramine overdose. They claimed that the teenagers had gotten information on how to abuse Benadryl from the social media app TikTok. That August, an Oklahoma teen reportedly died from a Benadryl overdose. After a later deleted Facebook post by a family member of the teen claimed that the death was the result of a “Benadryl challenge,” news outlets reported on the dangers of the supposed social media trend. This prompted the FDA to release a statement on the dangers of high doses of diphenhydramine.

Are Antihistamines Safe For Dogs

Diphenhydramine is a common medication used to treat allergies, hives, food allergies, anxiety and other conditions in dogs. However, you should consult your veterinarian about the use of diphenhydramine in your pet. The dosage in dogs is based on their weight plus your veterinarian will want to examine your dog to be sure an antihistamine is the correct drug for the correct diagnosis. If an antihistamine is needed, your veterinarian will want to prescribe a brand that is specific to animals and at a dosage correct for your pet.

Don’t Miss: Can Food Allergies Make You Constipated

Best Overall: Allegra Adult Non

  • Better for those under their 60s

  • Can cause drowsiness

No matter how much you love your furry friends, life isnt going to be easy if youre allergic to them. You can give yourself some relief by taking the Xyzal Allergy Relief Tablets that were made to alleviate symptoms associated with animal dander allergies.

Unless youre willing to get rid of your pet, many say this is the only thing that works. Additionally, Parikh suggests keeping the pet out of your bedroom and getting a HEPA air purifier.

What Are The Side Effects Of Benadryl

usa

Get emergency medical help if you have signs of an allergic reaction: hives difficult breathing swelling of your face, lips, tongue, or throat.

Stop using diphenhydramine and call your doctor at once if you have:

  • severe drowsiness or
  • painful or difficult urination.

Side effects such as dry mouth, constipation, and confusion may be more likely in older adults.

Common side effects may include:

  • drowsiness
  • dry mouth, nose, or throat
  • feeling restless or excited or
  • day-time drowsiness or “hangover” feeling after night-time use.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Recommended Reading: Keflex Allergy Symptoms

How Much Will I Take

Acrivastine comes as capsules . The usual dose in adults and children aged 12 years and over is 1 capsule 3 times a day.

When it’s mixed with a decongestant, each capsule contains 8mg of acrivastine and 60mg of pseudoephedrine. The usual dose in adults and children aged 12 years and over is 1 capsule 3 times a day.

Do not take more than 3 acrivastine capsules, or 3 acrivastine mixed with pseudoephedrine capsules, in 24 hours.

What If I Take Too Much

Acrivastine is generally very safe. Taking too much is unlikely to harm you. If you take an extra dose by mistake, you might get some of the common side effects.

If this happens or you’re concerned, contact your doctor.

Urgent advice: Call your doctor or go to A& E straight away if:

You take too much acrivastine and pseudoephedrine and experience side effects.

These include:

You May Like: Does A Gluten Allergy Cause A Rash

Are Zyrtec And Benadryl The Same

Zyrtec and Benadryl are both antihistamines that help relieve allergy symptoms. Benadryl is a first-generation antihistamine and tends to cause more side effects. Zyrtec is a second-generation antihistamine and causes fewer side effects.

Other common newer antihistamines you may see on the shelf include Claritin , Allegra , and Xyzal .

What Is Benadryl Used For

FDA Issues Benadryl Warning, Investigating Reports Of Teen Injuries And Deaths Linked To TikTok Chal

Benadryl is readily available as an over the counter medication, used mostly to relieve the symptoms of allergies including watery and red eyes, itchiness, sneezes, and runny noses. Benadryl is the brand name for the drugdiphenhydramine. Diphenhydramine is an antihistamine, a type of receptor antagonist drug used to treat symptoms of seasonal allergies, environmental or contact allergies, hay fever, and is even used in many cold medicines.

Benadryl comes in many forms and at different dosages for both adults and children. It is often in solid pill form , liquid-filled gel capsules, liquid suspension, chewable tablets, dissolving tablets, dissolving strips, and powder. There are also dye-free varieties for people who may have sensitivities.

In children, Benadryl should generally only be used to treat allergic reactions under the advice of a pediatrician. Alternative treatments should be discussed for its other uses. And as we will discuss later, Benadryl should only be given to older children and can be unsafe for the very young.

Don’t Miss: Food Allergies And Constipation

What Are The Main Differences Between Zyrtec And Benadryl

Zyrtec and Benadryl are brand names for cetirizine and diphenhydramine, respectively. Zyrtec and Benadryl are both antihistamines that block histamine receptors and provide allergy relief. Both products are available in brand and generic and in various formulations to suit multiple ages and patient preferences.

Main differences between Zyrtec and Benadryl
Zyrtec
Children and adults

Can I Use Zyrtec Or Benadryl While Pregnant

In animal studies, Zyrtec did not cause congenital anomalies. However, there are no adequate studies performed in women. Therefore, Zyrtec should only be used in pregnancy if clearly needed. Your healthcare provider can guide you in this situation.

As for Benadryl, its also recommended that it should be used in pregnancy only if clearly needed. Consult your healthcare provider for guidance.

Read Also: What Allergy Medicine Is Stronger Than Zyrtec

Is Benadryl Safe For Your Dog

Benadryl is a relatively safe and effective medication for dogs when used according to the instructions of a veterinarian. As with any new medication, always observe your dog closely after administration to make sure there arent any adverse reactions. If you have any further questions about Benadryl for dogs, contact your veterinarian for more information. And remember to keep all medicines out of reach of your curious canine pal.

How Do I Know Which Antihistamine To Take

usa

Because there are so many antihistamine products, both over-the-counter and prescription, and because they are used to treat so many different conditions, you may need help figuring out which medication to take. For minor ailments, you can probably take over-the-counter products. You can read the package labeling and match your symptoms to the labeled symptoms. Also, never hesitate to ask the pharmacist. They are highly schooled in the actions and effects and side effects of drugs. You may need to try different antihistamines to find the best medication to manage your symptoms.

If you need a prescription antihistamine, you and your healthcare provider will work together to figure out what medication will be best for you. Many drugs interact with antihistamines, so your healthcare provider will want to know what medical conditions you have and medications you are currently taking. They will also want to know if you are pregnant, plan to become pregnant or are breastfeeding. Some antihistamines are not recommended in pregnancy because they may cause birth defects in very high doses. Antihistamines can pass into breast milk, so you should consult with your healthcare provider before using antihistamines if you are breastfeeding.

Read Also: Can You Eat Twix With A Peanut Allergy

Benadryl For Sinus Pain

Over-the-counter Benadryl products arent approved to treat sinus pain. However, some oral Benadryl products contain diphenhydramine, an antihistamine, and a decongestant called phenylephrine. These products can help reduce nasal congestion and stuffiness and may also help reduce sinus pressure or pain.

These products include:

  • Childrens Allergy Plus Congestion

My Childs Runny Nose Got Better After Taking Benadryl Does This Mean They Have Allergies

Not at all. This is a prime example of how the side effects of Benadryl® can improve symptoms. Benadryl® can dry out secretions and mucous membranes. This can create problems not only in the eyes, nose and throat but throughout the rest of the body as well. Improvement in a runny nose during a cold is not due to the anti-histamine properties of the medication. In general, Benadryl® is not an effective medication to use during upper respiratory infections due to short duration of action and unfavorable side effects.

Don’t Miss: Developing Allergies In Adulthood

Is Benadryl Or Claritin More Effective

While Benadryl and Claritin are similarly effective for treating allergy symptoms, Claritin has less sedating side effects. Claritin is often preferred over Benadryl for this reason.

According to guidelines developed by the American Academy of Otolaryngology-Head and Neck Surgery and endorsed by the American Academy of Family Physicians , second-generation antihistamines are recommended to treat symptoms of allergic rhinitis such as sneezing and itching.

Other guidelines from the American Academy of Allergy, Asthma, and Immunology suggest using a nasal steroid such as Flonase or Nasacort for allergic rhinitis before adding the use of an oral antihistamine.

Research from a literature review found that newer antihistamines such as loratadine are safer than first-generation antihistamines. The study also compared other second-generation antihistamines such as Zyrtec and Allegra . The study found that cetirizine or fexofenadine may be more effective than loratadine.

Choosing an antihistamine depends on your overall condition. Talk to your doctor or pharmacist to determine which treatment option may best for you.

Tips For Staying Alert

Benadryl Plus – Cold Allergy Medication Commercial (1988)

In treating allergies or a cold with antihistamines, you may experience drowsiness, a common side effect of the medication.

How does this happen? Histamine is a chemical produced by the immune system to fight off allergens and germs. When there is a threat of allergies or infection , histamine is even more active. In its search-and-destroy process, it can cause allergy or cold symptoms such as runny nose, coughing, sneezing and itch eyes. Antihistamine medications relieve these symptoms by blocking the unwanted effects of histamine.

Unrelated to the immune system, histamine is also produced in the brain, where it plays an important part in feeling awake. Antihistamines used to treat respiratory symptoms can get into the brain and interrupt this work, making you feel drowsy.

Also Check: Can Allergies Make You Throw Up

Do Not Take More Than 6 Doses In 24 Hours Use Only As Directed

Do not take more than 6 doses in 24 hours. Use only as directed.

Take 1 to 2 tablets every 4 to 6 hours or as directed by a doctor.

Ages 6-12Take 1 tablet every 4 to 6 hours or as directed by a doctor.

Under 6

Take 1 to 2 capsules every 4 to 6 hours or as directed by a doctor.

Ages 6-12Take 1 capsule every 4 to 6 hours or as directed by a doctor.

Under 6

Take 1 to 2 tablets every 4 to 6 hours or as directed by a doctor.

Ages 6-12Take 1 tablet every 4 to 6 hours or as directed by a doctor.

Under 6

RELATED ARTICLES

Most Popular